Journal of Applied Mathematics

On Minimizing the Ultimate Ruin Probability of an Insurer by Reinsurance

Christian Kasumo, Juma Kasozi, and Dmitry Kuznetsov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider an insurance company whose reserves dynamics follow a diffusion-perturbed risk model. To reduce its risk, the company chooses to reinsure using proportional or excess-of-loss reinsurance. Using the Hamilton-Jacobi-Bellman (HJB) approach, we derive a second-order Volterra integrodifferential equation (VIDE) which we transform into a linear Volterra integral equation (VIE) of the second kind. We then proceed to solve this linear VIE numerically using the block-by-block method for the optimal reinsurance policy that minimizes the ultimate ruin probability for the chosen parameters. Numerical examples with both light- and heavy-tailed distributions are given. The results show that proportional reinsurance increases the survival of the company in both light- and heavy-tailed distributions for the Cramér-Lundberg and diffusion-perturbed models.

Article information

J. Appl. Math., Volume 2018 (2018), Article ID 9180780, 11 pages.

Received: 28 November 2017
Revised: 19 January 2018
Accepted: 30 January 2018
First available in Project Euclid: 17 March 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)


Kasumo, Christian; Kasozi, Juma; Kuznetsov, Dmitry. On Minimizing the Ultimate Ruin Probability of an Insurer by Reinsurance. J. Appl. Math. 2018 (2018), Article ID 9180780, 11 pages. doi:10.1155/2018/9180780.

Export citation


  • S. D. Promislow and V. R. Young, “Minimizing the probability of ruin when claims follow Brownian motion with drift,” North American Actuarial Journal, vol. 9, no. 3, pp. 109–128, 2005.
  • J. Kasozi, C. W. Mahera, and F. Mayambala, “Controlling ultimate ruin probability by quota-share reinsurance arrangements,” International Journal of Applied Mathematics and Statistics, vol. 49, no. 19, pp. 1–15, 2013.
  • C. S. Liu and H. Yang, “Optimal investment for an insurer to minimize its probability of ruin,” North American Actuarial Journal, vol. 8, no. 2, pp. 11–31, 2004.
  • C. Hipp and M. Plum, “Optimal investment for insurers,” Insurance: Mathematics & Economics, vol. 27, no. 2, pp. 215–228, 2000.
  • H. Schmidli, “On minimizing the ruin probability by investment and reinsurance,” The Annals of Applied Probability, vol. 12, no. 3, pp. 890–907, 2002.
  • P. Li, M. Zhou, and C. Yin, “Optimal reinsurance with both proportional and fixed costs,” Statistics & Probability Letters, vol. 106, pp. 134–141, 2015.
  • X. Hu and L. Zhang, “Ruin probability in a correlated aggregate claims model with common Poisson shocks: application to reinsurance,” Methodology and Computing in Applied Probability, vol. 18, no. 3, pp. 675–689, 2016.
  • X. Zhang and Z. Liang, “Optimal layer reinsurance on the maximization of the adjustment coefficient,” Numerical Algebra, Control and Optimization, vol. 6, no. 1, pp. 21–34, 2016.
  • B.-G. Jang and K. T. Kim, “Optimal reinsurance and asset allocation under regime switching,” Journal of Banking & Finance, vol. 56, pp. 37–47, 2015.
  • R. Verlaak and J. Beirlant, “Optimal reinsurance programs. An optimal combination of several reinsurance protections on a heterogeneous insurance portfolio,” Insurance: Mathematics & Economics, vol. 33, no. 2, pp. 381–403, 2003.
  • P. Linz, Analytical and Numerical Methods for Volterra Equations, vol. 7 of SIAM Studies in Applied Mathematics, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, Pa, USA, 1985.
  • L. Centeno, “On combining quota-share and excess of loss,” ASTIN Bulletin, vol. 15, no. 1, pp. 49–63, 1985.
  • H. Schmidli, Stochastic Control in Insurance, Probability and Its Applications (New York), Springer, London, UK, 2008.
  • J. Paulsen, J. Kasozi, and A. Steigen, “A numerical method to find the probability of ultimate ruin in the classical risk model with stochastic return on investments,” Insurance: Mathematics & Economics, vol. 36, no. 3, pp. 399–420, 2005.
  • C. Kasumo, Minimizing the probability of ultimate ruin by proportional reinsurance and investment [M.S. thesis], University of Dar es salaam, 2011.
  • D. Li, D. Li, and V. R. Young, “Optimality of excess-loss reinsurance under a mean-variance criterion,” Insurance: Mathematics & Economics, vol. 75, pp. 82–89, 2017. \endinput